Skip to Main Content

Case history

image A 70-year-old man with metastatic lung cancer presented with abdominal pain and diarrhoea. He had begun palliative immunotherapy with pembrolizumab 10 weeks previously. His stool had been loose and watery for 3 days and he had been opening his bowels six times daily, with occasional incontinence but no obvious blood. He had not experienced such episodes before.

On examination, he appeared fatigued and dehydrated. The following was noted: pulse 110 beats/min; BP 105/65 mmHg; temperature 36.9°C; heart sounds normal. He had a tender abdomen and bowel sounds were present. There was no guarding or rebound.

He was placed in a side room and stool samples were taken. Intravenous fluids were initiated and he was commenced on loperamide tablets. His immunotherapy was withheld.

What were the potential causes of diarrhoea in this patient?

How should diarrhoea be managed in this patient?

What are the recent developments in the management of diarrhoea in this group of patients?

What other gastrointestinal tract toxicity may occur because of anticancer therapy?

What were the potential causes of diarrhoea in this patient?

Diarrhoea is a common side effect of systemic therapy and may affect up to 80% of patients depending on the regimen. It may manifest as a low-grade but persistent annoyance up to a life-threatening toxicity requiring inpatient admission and urgent medical care. It is particularly important in patients on immunotherapy.

It is imperative to appreciate the potential aetiologies for diarrhoea in patients receiving cancer treatment. These may be directly related to the treatment effects of chemotherapy, immunotherapy or radiotherapy, or they may be indirect consequences of treatment, such as superadded infection. Patients having previously undergone bowel or abdominal surgery may have altered gastric emptying, disrupted bile salt recirculation, bacterial overgrowth or hepatic insufficiency, all resulting in diarrhoea, which may be exacerbated by systemic anticancer therapy. Partial obstructive effects on the bowel, whether due to primary or metastatic cancer, side effects of supportive medicines such as opiates, or effects of radiotherapy on the bowel may be associated with overflow diarrhoea.

Acute diarrhoea secondary to anticancer treatment

Chemotherapy-induced diarrhoea is frequently associated with certain anticancer therapies (Table 11.1) and may also depend on particular features of the treatment regimen.

Table 11.1Chemotherapy regimens and indicative rates of severe diarrhoea (grades 3–4).

Immunotherapy

Immune checkpoint inhibitors (ICPIs) have been shown to improve overall survival in a range of cancers. The two predominant classes of ICPI, ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.